Cornwall Drug Alert – June 2020

Posted by on Jun 18, 2020 in News | No Comments

Pills and tablets in blister packs pretending to be prescribed drugs – RISK TO LIFE

There have been serious cases of overdose across Cornwall this week where a range of tablets of differing colours, pretending to be prescribed drugs have been responsible alone or in combination with other substances.

Additionally, two people have now been hospitalised.

The drugs are being made to look like Benzodiazepines – Valium, Lorazepam, Rohypnol (Flunitrazepam) and Alprazolam (Xanax), coming as coloured tablets and a range of other drugs, including Pregabalin. They often come in blister packs, which look like they are pharmaceutically prepared, but they are not.

Some tablets do not contain any of the drug they purport to be at all, instead containing very dangerous chemicals for non-medical use.

These have resulted in some people being hospitalised.

Forensic testing of seized tablets shows that the drug content of each tablet differs widely despite the tablet markings indicating a set dose. Some tablets tested have shown many times more active ingredient than the markings suggest. This can make the difference between living and dying from a dose.

If you, or anyone near you, take any of these drugs and overdose, an ambulance and hospitalisation will be required ASAP.

Naloxone will not reverse an overdose of these drugs.

In three cases recently in Cornwall, experienced users of Diazepam used tablets that matched Diazepam in colour, size, markings and quality of production. The effects of the tablets made these people so unwell that one person was unable to recover for 48 hours and two others ended up in hospital. These tablets could make you vulnerable to predatory behaviour from others.

Benzodiazepine drugs that are not from a GP (i.e. online or bought through illicit routes) are especially dangerous. Even more so if combined with alcohol and/ or other drugs.

Benzodiazepine drugs and pain relief medication regularly feature in drug related deaths in Cornwall.

  • Drowsiness
  • Low blood pressure
  • Shallow breathing
  • Impaired motor function
  • Dizziness
  • Impaired balance
  • Muscle weakness
  • Fainting
  • Coma

Benzodiazepine drugs in overdose can show a range of symptoms but may include;

  • Drowsiness
  • Low blood pressure
  • Shallow breathing
  • Impaired motor function
  • Dizziness
  • Impaired balance
  • Muscle weakness
  • Fainting
  • Coma

If you witness someone experiencing these symptoms or are experiencing them yourself in suspected overdose:

  1. Call 999 for an ambulance
  2. Give immediate first aid basic life support (recovery position and monitor the airway, breathing & pulse).
  3. Do not assume that a person who is still functioning normally will not worsen later.

Naloxone will not reverse an overdose with these drugs.

Further help and support can be found from the specialist drug and alcohol service-

Tel: 0333 200 0325